Pennsylvania, 2014Flash Flooding in Pennsylvania, July 27, 2014
July 27, 2014 · NWS CTP · 2 events in 2 counties and zones
Training thunderstorms produced isolated flash flooding during the evening across the lower Susquehanna Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Training thunderstorms produced isolated flash flooding during the evening across the lower Susquehanna Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 27, 3:10 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 27, 3:10 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
410 PM EDT SUN JUL 27 2014
.SYNOPSIS...
A STRONG COLD FRONT WILL BRING A CHANCE OF SEVERE THUNDERSTORMS TO
THE AREA LATER TODAY AND THIS EVENING. LESS HUMID AIR WILL MOVE IN
MONDAY...WITH MUCH OF THE UPCOMING WEEK AVERAGING COOLER THAN
NORMAL.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
CONVECTION MINIMUM SHOULD PERSIST THROUGH MID AFTERNOON UNTIL
SHORTWAVE RIDGE EXITS TO THE EAST. EDGED TEMPS FOR TODAY UPWARD AS
LIMITED CLOUDS ALLOWING LOW LEVELS TO WARM NICELY...88F AT
HARRISBURG AT 17Z.
LOOKING AHEAD...STILL A SOMEWHAT COMPLEX EVOLUTION OF EVENTS IN
STORE FOR LATE THIS AFTERNOON THROUGH THE OVERNIGHT. AS MOISTURE
SURGES IN ALONG NOSE OF LOW LEVEL JET INTO W PA /DEWPOINT
INCREASES ON THE ORDER OF 5-8F/...COMBINED WITH SLIGHTLY HIGHER
THAN ANTICIPATED TEMPS AT THE SURFACE AND SLOWLY LOWERING HEIGHTS
AND STRONG JET STREAK AS TROUGH APPROACHES SHOULD BRING TSTM
DEVELOPMENT INTO W PA BY LATE AFTERNOON...EXTENDING EASTWARD ALONG
THE MOISTURE BOUNDARY FROM KDUJ-KUNV-KMDT AND SOUTHWARD. STORMS
WILL BE MOST NUMEROUS IN SW PORTION OF CWA...BUT ISOLATED ACTIVITY
EXPECTED GENERALLY ALONG PA TURNPIKE HEADING EASTWARD. THESE
STORMS COULD BECOME STRONG TO SEVERE /TAPPING INTO 1000-2000 J/KG
CAPE/ WITH ISO HAIL AND WIND DAMAGE...IN ADDITION TO BEING
POTENTIALLY SLOWER MOVERS THAT COULD PRODUCE LOCALIZED HEAVY
RAINS. IN NORTHEAST POART OF CWA...ACTIVITY SHOULD REMAIN MINIMAL
THROUGH THE DAYTIME HOURS.
BEHIND THIS INITIAL ACTIVITY...A COLD FRONT WILL SLIDE THROUGH
THIS EVENING...LIKELY ACCOMPANIED BY A SINGLE STRONG SQUALL LINE
OR SMALLER BROKEN SEGMENTS. GIVEN THE UNSEASONABLY STRONG SYSTEM
AND THE DYNAMICS ACCOMPANYING IT...SEVERE WEATHER THROUGH THE
EVENING HOURS LOOKS LIKE A PRETTY GOOD BET. WITH THE 850 LOW AND
JET EXPECTED TO SLIDE THROUGH NORTHERN PA...THE STRONG VEERING
FLOW THROUGH THE LOW LEVELS WILL PROVIDE A FAIR AMOUNT OF SHEAR
AND HELICITY SO WE CANNOT RULE OUT THE THREAT OF TORNADO
DEVELOPMENT.
THE FRONT SHOULD BE MOVING INTO EASTERN AREAS BY MIDNIGHT BRINGING
A RAPID END TO THE SEVERE THREAT AS MORE STABLE AIR MOVES INTO
THE REGION IN ITS WAKE. HOWEVER THE STRONG UPPER TROUGH/LOW WILL
KEEP SHOWERS IN THE AREA RIGHT INTO MONDAY. QUESTION REMAINS IF
SOME SORT OF DEFORMATION ZONE CAN FORM AND LINGER THE RAIN OVER
NORTHERN AREAS LATER TONIGHT INTO THE DAY TOMORROW. OPERATIONAL
ECMWF SUGGESTS THIS POSSIBILITY...BUT NOT SURE ENOUGH TO THINK
ABOUT ANY FLOOD HEADLINES AT THIS HOUR.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
RAINFALL WILL DIMINISH IN COVERAGE MONDAY AS THE FRONTAL BOUNDARY
AND SURFACE LOW MOVE EAST OF THE AREA. THE LINGERING UPPER TROUGH
AND COLD AIR ALOFT...COUPLED WITH MID SUMMER HEATING WILL HELP
SUPPORT AT LEAST THE MENTION OF SCATTERED SHOWERS AND AN ISOLATED
THUNDERSTORM DURING THE MORNING...ESPECIALLY NORTH. BUT WITH THE
DEEP MOISTURE BEING SHUNTED OFF TO THE EAST...THE SHOWERS WILL
BECOME MORE HIT AND MISS AS THE DAY WEARS ON.
MONDAY WILL BE THE FIRST IN A SERIES OF COOLER THAN NORMAL
DAYS...WITH HIGHS AVERAGING SOME 5-10 DEG BELOW NORMAL.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
DEEP TROUGH WILL LINGER THROUGH THE WEEK WITH INDIVIDUAL IMPULSES
MOVING THROUGH THE GREAT LAKES. AS IN A WINTER SYSTEM...THE TIMING
OF EACH DISTURBANCE WILL BE DIFFICULT TO PINPOINT. TRIED TO
ENCHANCE PRECIP CHANCES BASED ON COLLABORATION AND INITIAL MODEL
TIMING OF INDIVIDUAL FEATURES.
850 TEMPS APPROACHING 3 TO 4 STANDARD DEVIATIONS BELOW NORMAL
THROUGH AT LEAST THE FIRST HALF OF THE WEEK WILL SUPPORT TEMPS IN
THE LOWER TO MID 70S AREAWIDE.
MODELS ARE AGREEING BETTER ON THE PROSPECTS OF THE UPPER TROUGH
RETROGRADING LATER IN THE WEEK...ALLOWING FOR AN INCREASED
PRECIPITATION CHANCE...MODERATING TEMPERATURES...AND INCREASINGLY
HUMID AIR TO RETURN TO THE REGION.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
PESKY MVFR STRATUCU DECK OVER SW PA FINALLY LIFTING EARLY THIS
AFTERNOON...WITH ALL OF CENTRAL PA NOW VFR. THESE CONDITIONS WILL
PERSIST IN MAJORITY OF LOCALES INTO EARLY EVENING HOURS...BUT
CLUSTER OF STORMS SLIDING IN FROM OHIO WILL IMPACT WESTERN TAFS
AFTER 22Z. ISO TSTMS ALSO EXPECTED OVER SOUTHERN MTNS AND LOWER
SUSQ WITH LOCAL IMPACTS POTENTIALLY INCLUDING HAIL AND GUSTY WINDS
IN ADDITION TO LOCALIZED RESTRICTIONS IN HEAVY RAIN.
WINDS WILL INCREASE AT ALL LEVELS THIS EVENING AS POTENT UPPER
LOW/COLD FRONT PUSH ACROSS CENTRAL PA. AHEAD AND ALONG THE FRONT
EXPECT NUMEROUS SHOWERS/TSTMS...SOME STRONG TO SEVERE. THE RISK
WILL BE AREAWIDE EARLY THIS EVENING...THEN SHIFT TO MAINLY
NORTHERN HALF OF PA AFTER DARK. VSBY REDUCTIONS LIKELY IN
SHRA/TSRA TONIGHT...ALONG WITH HEAVY RAIN.
OUTLOOK...
MON...LOW CIG AND SHOWERS AND STORMS.
TUE-THU...ISOLATED SHOWERS ACROSS THE MOUNTAINS.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...LA CORTE/RXR
NEAR TERM...LA CORTE/RXR
SHORT TERM...LA CORTE
LONG TERM...LA CORTE/TYBURSKI
AVIATION...MARTIN
Hazardous weather outlook, Jul 27, 1:41 PM EST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
241 PM EDT SUN JUL 27 2014
PAZ004-010-017>019-024>028-033>036-049>053-056>059-063>066-281845-
WARREN-ELK-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
241 PM EDT SUN JUL 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A ROBUST COLD FRONT WILL MOVE THROUGH TONIGHT. UNTIL THEN...THERE
WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
INTO THE EVENING HOURS. THE MAIN THREATS WILL BE DAMAGING WINDS
AND LARGE HAIL...ALONG WITH LOCALIZED HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ005-006-011-012-037-041-042-045-046-281845-
MCKEAN-POTTER-CAMERON-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
241 PM EDT SUN JUL 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A ROBUST COLD FRONT WILL MOVE THROUGH TONIGHT. UNTIL THEN...THERE
WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY DURING THE
EVENING HOURS. THE MAIN THREATS WILL BE DAMAGING WINDS ALONG WITH
LOCALIZED HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
RXR
In the hours before
Special weather statement, Jul 27, 4:43 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
543 PM EDT SUN JUL 27 2014
PAZ026-028-036-056-272230-
JUNIATA PA-FRANKLIN PA-HUNTINGDON PA-PERRY PA-
543 PM EDT SUN JUL 27 2014
...STRONG THUNDERSTORMS ARE AFFECTING THE AREA...
AT 542 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR DOYLESBURG TO NEAR WILLOW HILL TO NEAR FORT
LITTLETON...AND MOVING NORTHEAST AT 10 MPH.
40 MPH WIND GUSTS AND DIME SIZE HAIL ARE POSSIBLE WITH THESE STORMS.
THE STRONG THUNDERSTORMS WILL BE NEAR...
BIG SPRING STATE PARK AROUND 600 PM EDT.
EAST RUTHERFORD...DOYLESBURG...PERULACK AND ROXBURY AROUND 630 PM
EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE SHADE GAP AND NEW
GERMANTOWN.
THIS INCLUDES THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 185 AND
201.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4001 7791 4006 7786 4011 7792 4029 7778
4040 7764 4038 7754 4024 7751 4021 7757
4019 7760 4020 7761 4019 7763 4015 7760
4001 7784
TIME...MOT...LOC 2142Z 223DEG 9KT 4025 7771 4015 7783 4007 7791
RXRLocal storm report, Jul 27, 4:56 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
556 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG BLOSERVILLE 40.24N 77.32W
07/27/2014 CUMBERLAND PA 911 CALL CENTER
TREES DOWN ON WIRES.
&&
EVENT NUMBER CTP1400272
EVANEGOFlash Flood, Cumberland
- When
- July 27, 5:00 PM EST to 7:15 PM EST
- Where
- Cumberland County, 2.1 mi SW of Heberlig to 0.71 mi E of Carlisle Spgs
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.180, -77.530
Heavy rain produced flash flooding and closed several roads across the county. High water forced several road closures from the west shore area to the Market Street bridge and Lemoyne.
Flash Flood, Perry
- When
- July 27, 6:00 PM EST to 7:15 PM EST
- Where
- Perry County, 3.49 mi S of Alinda to 0.3 mi SSW of Alinda
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.300, -77.280
Heavy rain produced flash flooding and closed a section of SR 74 in Spring Township near Landisburg. Small stream and road flooding was also observed in Shermansdale.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, July 27, 2014$55 million · 3 in hail · 115 events
- Tornadoes and Hail in Tennessee, July 27, 2014EF3 · 42 events
- Lightning Strikes in California, July 27, 20141 death · 9 injured · 2 events
- Hail and Damaging Winds in North Carolina, July 27, 20141 death · $40,000 · 1.75 in hail · 14 events
- Flash Flood and Flooding in Massachusetts, July 27, 20144 injured · $440,000 · 50 kt wind · 20 events
- Tornado and Flash Flooding in Massachusetts, July 27 to 28, 2014$277,000 · EF1 · 17 events
- Tornadoes and Flash Flood in West Virginia, July 27, 2014$184,000 · EF1 · 20 events
- Hail and Damaging Winds in Tennessee, July 27, 2014$213,000 · 1 in hail · 38 events
- Tornado and Flash Flooding in Kentucky, July 27 to 28, 2014$4,000 · EF1 · 77 events
- Flash Flooding and Lightning Strike in Nevada, July 27 to 28, 2014$1.0 million · 3 events
- Hail and Damaging Wind in New Jersey, July 27 to 28, 2014$1.0 million · 52 kt wind · 3 events
- Damaging Winds in Ohio, July 27, 2014$185,000 · 52 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529935, 529936.